Kansas, 2025

Hail and Damaging Winds in Kansas, May 19, 2025

May 19, 2025 · NWS DDC · 5 events in 4 counties and zones

As a trough from a deep low entered the area, a line of clustered storms developed and moved into the area. One long lasting cluster moved through the northern counties producing both severe winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

As a trough from a deep low entered the area, a line of clustered storms developed and moved into the area. One long lasting cluster moved through the northern counties producing both severe winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 1:30 PM CST, 3 hours 24 minutes earlier. Its key messages:

  • Scattered thunderstorms are expected Monday evening, capable of producing marginally severe hail and wind gusts.
  • Dry, mild and quiet through much of this week.
  • Scattered thunderstorms will return over Memorial Day weekend.
Area forecast discussion, May 19, 1:30 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
230 PM CDT Mon May 19 2025

...Updated Discussion...

.KEY MESSAGES...

- Scattered thunderstorms are expected Monday evening, capable
  of producing marginally severe hail and wind gusts.

- Dry, mild and quiet through much of this week.

- Scattered thunderstorms will return over Memorial Day weekend.

&&

.DISCUSSION...
Issued at 230 PM CDT Mon May 19 2025

Afternoon satellite imagery indicated a cumulus field expanding
across western zones, and mesoanalysis shows the strongest
instability has transitioned east of SW KS. Still, residual
boundary layer moisture, and cooling midlevel temperatures, will
result in modest instablity through this evening as the primary
trough axis passes overhead. Scattered thunderstorms will
develop across SE Colorado and adjoining SW KS through 7 pm,
then track eastward this evening. Multicell convection will
prevail, with the strongest storms capable of hail to 1 inch and
wind gusts of 50-60 mph. Strong subsidence will clear the sky
rapidly through Tuesday morning.

An extended period of quiet, dry and unseasonably convectively
quiet weather is expected through most of this week. NWly
midlevel flow will direct gulf moisture supply away from SW KS
through Thursday, and the forecast is completely dry through
this time period. No significant air mass exchanges are expected
through Thursday, with afternoon temperatures averaging within a
few degrees of late May climatology.

Shower and thunderstorm coverage Friday appears minimal, as
broad midlevel ridging prevails. Over the Memorial Day weekend,
SWly midlevel flow will reestablish, downstream of modest
troughing approaching from the Rockies. Moisture will finally
increase again Saturday in response to SEly boundary layer flow.
Limited severe potential is most evident on Saturday. Rain and
thunderstorm increase in coverage Sunday, as the primary trough
arrives, but an associated strong front will likely restrict any
severe risk well south of SW KS. NBM pops Saturday through
Monday are in the chance category (25-54%) and these were
accepted. In general, no synoptically evident severe weather
threats are evident in the guidance, for the next seven days, as
we enter the climatological peak of our severe weather season.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1100 AM CDT Mon May 19 2025

VFR is expected to prevail through this TAF period. Scattered
thunderstorms are expected after 03z Tue. Confidence of impacts
is highest at LBL, where -TSRA was included, but only mentioned
VCTS/CB at GCK/DDC for now. Kept the HYS TAF dry. A cold front
will bring an increase in north winds after 00z Tue, gusting
25-30 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, May 19, 2:04 AM CST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Mon May 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-200815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Mon May 19 2025 /204 AM MDT Mon May 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A marginal risk of severe weather after 4 pm for areas mainly
along and south of highway 96. Main threats could be hail up to
the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today.

In the hours before

Special weather statement, May 19, 4:13 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Mon May 19 2025

KSZ043-192300-
Scott KS-
513 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTT COUNTY
THROUGH 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Modoc, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Scott
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10085 3848 10087 3851 10113 3870 10113
TIME...MOT...LOC 2212Z 271DEG 16KT 3867 10121

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 19, 4:54 PM CST
Where
Scott County, 1.75 mi NE of Scott City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.500, -100.880

A measured wind gust of 58 mph at the Ellis Feeders observing station.

Thunderstorm Wind, Lane

When
May 19, 5:45 PM CST
Where
Lane County, 3.62 mi SSE of Dighton
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.430, -100.450

A measured wind gust of 72 mph at the mesonet station KKSDIGHT22.

Thunderstorm Wind, Morton

When
May 19, 6:23 PM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.140, -101.900

A measured wind gust of 65 mph at the mesonet station CGLK1 Cimarron.

Hail, Ness

When
May 19, 6:39 PM CST
Where
Ness County, 0.69 mi N of Ransom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -99.930

A trained spotter reported 1 inch hail.

Thunderstorm Wind, Ness

When
May 19, 7:09 PM CST
Where
Ness County, 4.33 mi W of Bazine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.450, -99.760

A public report estimated wind gusts at 60 mph. A mesonet site recorded a 56 mph gust shortly before the public report at the KKSNESSC2 observing station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256670, 1256661, 1256662, 1256663, 1256667.